Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Boston/Norton, MA

July 1, 2001Essex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 1, 2001, 4:57 PM EDT for Essex County, Massachusetts. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 4:57 PM EDT (20:57 UTC)
Expired
Jul 1, 2001, 5:45 PM EDT
In force
48 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Essex County, MA

The radar

The Boston radar (KBOX), 79 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:15 PM EDTThunderstorm Wind 50 ETopsfield, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS51 KBOX 012057
SVRBOX
MAC009-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ESSEX COUNTY IN EASTERN MASSACHUSETTS
    INCLUDING BEVERLY...NEWBURYPORT

* UNTIL 545 PM EDT.

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GEORGETOWN...OR ABOUT 6 MILES SOUTHWEST OF
  NEWBURYPORT...MOVING EAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE NEWBURY...WEST
  NEWBURY...WENHAM...TOPSFIELD...ROWLEY...MERRIMAC...MANCHESTER...
  IPSWICH...HAMILTON...ESSEX...DANVERS AND BOXFORD.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

NOTCHEY
VALLEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 2:50 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT SUN JUL 1 2001

SEVERAL LINES OF +TSRA SURROUNDING FA ATTM.  SVR TSTM WATCHES ACROSS
SNE WILL EXPIRE AT 01Z.

LEADING EDGE OF COOLER DRIER AIRMASS WILL SWEEP THRU AREA TNGT.
ASSOC SFC LO WILL BE DEEPENING OVER MARITIMES LATER TNGT AND
MON...CAUSING NW WINDS TO INCR TO 15 TO 25 KT.

DRY WX WILL CONT INTO TUE AS RIDGE MOVES OFFSHORE.

.BOX...SCA ALL MARINE ZONES.

FRANKLIN

In the hours before

Special weather statement, Jul 1, 11:30 AM EDT, 5 hours 27 minutes before
CTZ002>004-MAZ005>007-013>024-RIZ001>007-012000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN SOUTHERN NEW ENGLAND.

A COLD FRONT OVER THE EASTERN GREAT LAKES LATE THIS MORNING WILL
MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING.  AS THE FRONT
APPROACHES NEW ENGLAND...IT WILL RUN INTO VERY HUMID AIR THAT WILL
HAVE BEEN HEATED BY THE SUN TO TEMPERATURES IN THE UPPER 80S AND
LOWER 90S.

THUNDERSTORMS HAVE FORMED ACROSS PENNSYLVANIA...UPSTATE NEW
YORK...AND VERMONT THIS MORNING...AND WERE MOVING EAST AT 40 TO 50
MPH.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR
MASSACHUSETTS FROM WORCESTER WEST TO THE NEW YORK BORDER...AND
SOUTHWESTERN NEW HAMPSHIRE.

PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND
EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY
ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FRANKLIN
Local storm report, Jul 1, 4:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
445 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    RICHMOND                  NH   .75 INCH HAIL
07/01/01   CHESHIRE                       DIME SIZE HAIL

0225 PM    RICHMOND                  NH   WIND DAMAGE
07/01/01   CHESHIRE                       SIX INCH DIAMETER
                                          TREE LIMBS DOWN

0230 PM    FITZWILLIAM               NH   WIND DAMAGE
07/01/01   CHESHIRE                       TWO TO FOUR INCH
                                          LIMBS DOWN...TREES DOWN
                                          SANDY HOLLOW SECTION

0235 PM    RINDGE                    NH   WIND DAMAGE
07/01/01   CHESHIRE                       TREES DOWN BLOCKING
                                          ROBINS ROAD

0235 PM    MANCHESTER                NH   .75 INCH HAIL
07/01/01   HILLSBOROUGH

0330 PM    GREENFIELD                MA   WIND DAMAGE
07/01/01   FRANKLIN                       SIX INCH DIAMETER
                                          BRANCHES DOWN

0330 PM    ORANGE                    MA   WIND DAMAGE
07/01/01   FRANKLIN                       THREE FOOT DIAMETER
                                          TREES DOWN...NORTH MAIN ST

0332 PM    ATHOL                     MA   WIND DAMAGE
07/01/01   WORCESTER                      FOUR FOOT TREE AND
                                          TELEPHONE POLES DOWN ON
                                          CAR...FREEDOM STREET

0422 PM    ROWLEY                    MA   WIND DAMAGE
07/01/01   ESSEX                          LARGE TREE LIMBS DOWN

0426 PM    AMESBURY                  MA   WIND DAMAGE
07/01/01   ESSEX                          TREES AND WIRES DOWN ON
                                          ROUTE ONE...BLOCKING ROAD

0426 PM    BYFIELD                   MA   WIND DAMAGE
07/01/01   ESSEX                          WIRES DOWN

0432 PM    NEWBURY                   MA   WIND DAMAGE
07/01/01   ESSEX                          TREES AND WIRES AND
                                          TELEPHONE POLES DOWN
                                          BLOCKING ROUTE 1A

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:00 PM EDTSevere Thunderstorm WarningBOXNorfolk45 min
Jun 30, 9:30 PM EDTSevere Thunderstorm WarningBOXWorcester30 min
Jul 1, 2:32 PM EDTSevere Thunderstorm WarningBOXFranklin43 min
Jul 1, 3:24 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester66 min
Jul 1, 3:58 PM EDTSevere Thunderstorm WarningBOXEssex47 min
Jul 1, 4:22 PM EDTSevere Thunderstorm WarningBOXMiddlesex38 min
Jul 1, 4:38 PM EDTSevere Thunderstorm WarningBOXWorcester52 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.